Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada/Efavirenz:Severe breathing difficulty & racing heartbeat
Oct 8, 2006

Dear Doctors,

Started takinng Truvada/Efavirenz for a month now and dizziness in the mornings, insomnia, being unseady on my feet and rash on my arms and chest (for few days) were some of the main side effects during the first two weeks. However, I have started experiencing a more frigthening side effect in the form of a serious breathing difficulty at night that often starts with tightness in my chest and a racing heart. It feels like I am having an asthma attack or something like that. I have had rhinitis (?) for many years for which I, occassionally, use a nasal spray called Beconase (beclomethasone dipropionate). The frequency with which I am having this breathing problem- the feeling that I am going to faint- is increasing during the third and fourth weeks into the medication. I even think that I might be having a heart attack. I discussed this with my doctor and he is not sure that the medication is the cause of this severe breathlessness. (It is not always that easy to see a doctor where I live). So, what is your view on this? Is this an expected side effect that would improve over time? Is it time to try different medication or perhpas reduce the dosage?

Thank you.

Response from Dr. Henry

Assuming that your cardiac and lung exams have not revealed any clear problems some of your symptoms could be due to the central nervous system effects of Sustiva (some patients can rarely experience severe anxiety/panic attacks with hyperventilation/chest tightness). Again, if there is no evidence for actual bronchospasm (which can occur from drug allergy and wouuld warrant considerations of stopping/changing medications)trying an anti-anxiety agent for several weeks might help otherwise a discussion about switch options may be warranted. KH



Previous
Radical Procedure
Next
Stroke on hiv patient

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement